DEAR DR. ROACH: I need your opinion. I was diagnosed with metastatic lung cancer almost two years ago. I have had chemo treatments (Keytruda, carboplatin and Alimta) for over one year. My most recent PET and CT scans of my lungs were all stable, with no change. My oncologist says that I do not have to come back for three months, and to get another CT scan in six months.
My issue is that I have developed pain in my shoulders, legs and torso, which could be from my chemo treatment. My internist has put me on 2.5 mg of prednisone twice a day, and this does relieve my pain. What are the long-term side effects of this dosage of prednisone? What do you think of my situation as a whole? — Anon.
ANSWER: Medications to treat cancer (chemotherapy is an overall term for any kind of medication, but has come to mean medicines specifically for cancer, and sometimes excludes immunological treatments, such as the Keytruda you have taken) often have many side effects. Of the medicines you have taken, Keytruda is the one most likely to cause bone pain. However, I would always be concerned, because lung cancer can spread to bones, and either your oncologist or internist should have considered an evaluation to see whether there is any evidence of this.